Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 151, NWS Blacksburg, VA

June 27, 2000Amherst County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 27, 2000, 2:31 PM EDT for Amherst County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2000, 2:31 PM EDT (18:31 UTC)
Expired
Jun 27, 2000, 3:15 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Amherst County, VA

The radar

The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 271832
SVRRNK
VAC009-271915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT TUE JUN 27 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AMHERST COUNTY IN CENTRAL VIRGINIA...

* UNTIL 315 PM EDT.

* AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF CLIFFORD...MOVING
  NORTHEAST AT 15 MPH.

SOME LOCATIONS THREATENED THROUGH 315 PM EDT INCLUDE
  CLIFFORD...
  AMHERST...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

$$
LAT...LON 3760 7929 3753 7922 3768 7877 3787 7891

MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:15 PM EDT, 16 minutes earlier.

Area forecast discussion, Jun 27, 2:15 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT TUE JUN 27 2000

KFCX 88D BACK UP.

SIMILAR SCENARIO AS YESTERDAY WITH STORMS FORMING ALONG BLUE RIDGE
NEAR LEE TROF. DO NOT PLAN ON ISSUING AN FFA FOR THIS...AS THINK
CONVECTION WILL BEGIN DRIFTING EAST TOWARD HIGHER INSTABILITY EAST
OF THE BLUE RIDGE AS THE AFTN WEARS ON. HOWEVER...WE HAVE ISSUED
SEVERAL FFWS. CURRENT SPS FOR SLIGHT RISK MENTIONS HVY RAIN SO WILL
NOT ISSUE ONE CONCERNING HVY RAIN THIS EVENING. THURSDAY/S SCENARIO
MAY NEED AN SPS WHEN NEWER MODEL DATA COMES IN.

CD FNT AT 17Z IS LOCATED FROM NRN WV-LEX-MKL. RADAR COMPOSITE
SHOWING MORE SHRA ENTERING FAR WRN FA WITH RAIN EXTENDING ALL THE
WAY BACK TO ALONG THE FRONT. CONCERN CENTERS AROUND HVY RAIN
POTENTIAL THROUGH THURSDAY...AS FNT WILL BE A SLOW MOVER.

FNT MAKES IT TO THE APPLS TONIGHT AND STALLS OUT. SERIES OF WAVES WL
MOVE ALONG FNT WITH SHOWERS MOVING IN FROM TIME TO TIME. BEST CHANCE
BEING IN THE WEST TONIGHT...SHIFTING EAST WEDNESDAY. THEN ANOTHER
WAVE WITH STRONGER UPPER DIV/LOW LVL CONVERGENCE ARRIVES THURSDAY.
MODELS IN DISAGREEMENT WHERE MAX QPF TO BE. NGM FURTHER NORTH AND
HAVE DISCOUNTED THIS...AND GONE WITH AVN/ETA BLEND...WHICH BULLEYES
THE SRN FA FOR THE HEAVIEST WED NITE-THU EVENING. PLAN ON WORDING
ZONES AS RAIN HEAVY AT TIMES AS PWS REMAIN AROUND 1.5" THRU THE
FORECAST PERIOD.

DRIER WX ARRIVES FRIDAY...MAY HAVE SOME LINGERING SHOWERS EARLY IN
THE EAST AS ETA/00Z MRF HOLD THE FNT BACK WHILE 12Z AVN AND OTHER
EXTENDED MODELS SHIFT IT FURTHER EAST. FEEL THAT FNT WILL BE FAR
ENOUGH EAST FRIDAY TO NOT MENTION PCPN. HI PRS TO KEEP THE WEEKEND
DRY AS WELL.

CLOUDS AND PCPN WILL KEEP TEMPS DOWN THRU THURSDAY AND FWC/FAN ARE
SIMILAR IN THINKING EXCEPT FAN MAY BE TOO WARM THU. NGM POPS TOO
HIGH IN THE NORTH THURSDAY...GIVEN THAT ETA/AVN PUSH BEST CHANCE OF
PCPN SOUTH.

COORDINATIOQN CALL ARE WELCOME.

.RNK...
.VA...NONE.
.WV...NONE.
.NC...NONE.

WHP

In the hours before

Local storm report, Jun 27, 10:35 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1035 AM EDT TUE JUN 27 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    PILOT MOUNTAIN            NC   WIND DAMAGE
06/25/00   SURRY                          LAW ENFORCEMENT REPORTED
                                          TREES DOWN

AMS
Local storm report, Jun 27, 10:36 AM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1036 AM EDT TUE JUN 27 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    PILOT MOUNTAIN            NC   WIND DAMAGE
06/25/00   SURRY                          LAW ENFORCEMENT REPORTED
                                          TREES DOWN

AMS
Special weather statement, Jun 27, 11:58 AM EDT, 2 hours 33 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-271800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1158 AM EDT TUE JUN 27 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

A COLD FRONT...EXTENDING FROM NEW ENGLAND THROUGH THE LOWER OHIO
VALLEY AND INTO THE TENNESSEE VALLEY LATE THIS MORNING...WILL MOVE
INTO THE MOUNTAINS OF VIRGINIA THIS EVENING.  THUNDERSTORMS AHEAD OF
THE FRONT WILL MOVE INTO THE MOUNTAINS OF VIRGINIA AND SOUTHEAST
WEST VIRGINIA THIS AFTERNOON...THEN SPREAD EAST INTO THE PIEDMONT
THROUGH EARLY TONIGHT.  SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY
DOWNPOURS.  THE GREATEST THREAT FOR SEVERE WEATHER APPEARS TO BE
ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS...WHERE THE ATMOSPHERE
WILL BE MOST UNSTABLE.

SOME THUNDERSTORMS WILL LIKELY PRODUCE VERY HEAVY DOWNPOURS...WITH
RAINFALL TOTALS OF 1 TO 3 INCHES POSSIBLE IN THE STRONGER STORMS.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MG
Local storm report, Jun 27, 2:16 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
216 PM EDT TUE JUN 27 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    2 SW HILLSVILLE           VA   FLASH FLOOD
06/27/00   CARROLL                        FARMERS MARKET ROAD
                                          FLOODED.

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:06 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania39 min
Jun 27, 1:25 PM EDTFlash Flood WarningRNKCarroll, City of Galax3 hr
Jun 27, 6:35 PM EDTFlash Flood WarningRNKWythe3 hr
Jun 27, 6:57 PM EDTFlash Flood WarningRNKCity of Radford3 hr
Jun 27, 7:04 PM EDTFlash Flood WarningRNKPulaski3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.